Missouri, 2003

Winter Storm in Missouri, March 4 to 5, 2003

March 4 to 5, 2003 · NWS SGF · 13 events in 13 counties and zones

A late season ice storm brought significant freezing rain and ice accumulations to portions of southwest and central Missouri. One quarter of an inch to two inches of ice were observed along and 25 miles north and south of the highway 54 corridor.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A late season ice storm brought significant freezing rain and ice accumulations to portions of southwest and central Missouri. One quarter of an inch to two inches of ice were observed along and 25 miles north and south of the highway 54 corridor. No major property damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 10:52 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 4, 10:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CST TUE MAR 4 2003

ICE STORM WARNING WILL BE ISSUED FOR NORTHERN PORTION OF FORECAST
AREA NORTH OF A LAMAR TO BOLIVAR TO ROLLA LINE.  RAPID ICE
ACCUMULATIONS WITH COMBINATION OF FREEZING RAIN AND SLEET HAVE
OCCURRED IN BATCH OF POST FRONTAL CONVECTION.  VEERING LOW LEVEL JET
WILL MAINTAIN THIS CONVECTION THROUGH THE EARLY MORNING HOURS AS IT
PUSHES ACROSS THE LAKE OF THE OZARKS REGION.

.PREVIOUS DISCUSSION ISSUED 939 PM MAR 4TH.......................
STRONG 55KT LOW LEVEL JET...AS SEEN ON THE TUL PROFILER...HAS
DEVELOP WITH VERY STRONG CONVERGENCE AS IT COLLIDES WITH THE FRONT.
ICT VWP HAS 30 KNOT NORTH WINDS WITH THUNDERSTORMS BLOWING UP ALONG
THIS CONVERGENCE ZONE. WITH TEMPERATURES WELL BELOW FREEZING THESE
THUNDERSTORMS ARE PRODUCING FREEZING RAIN AND AND SLEET (PER ICT,
THANKS) AND COULD CERTAINLY LEAD TO LOCALLY HEAVIER ICE
ACCUMULATIONS. IF THIS AREA OF CONVECTION PERSISTS AND BECOMES MORE
ORGANIZED...WE MAY END UP HAVING TO UPGRADE PORTIONS OF THE ADVISORY
TO A WARNING.

GRIDS/ZFP/WSW/HWO HAVE BEEN UPDATED.

.SGF...
MO...ICE STORM WARNING TONIGHT NORTH OF A LAMAR TO BOLIVAR TO ROLLA
LINE.
WINTER WEATHER ADVISORY TONIGHT AND EARLY WEDNESDAY NORTH OF A
JOPLIN TO SALEM LINE
KS...WINTER WEATHER ADVISORY TONIGHT AND EARLY WEDNESDAY FOR
BOURBON...CRAWFORD AND CHEROKEE COUNTIES.

FOSTER
Hazardous weather outlook, Mar 4, 12:57 PM CST, 10 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CST TUE MAR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIDELY SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE PEA
  SIZED HAIL

  LIGHT ACCUMULATIONS OF FREEZING RAIN AND FREEZING DRIZZLE

  AREAS AFFECTED AND TIMING:

  FOR THUNDERSTORMS: THIS EVENING ACROSS SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI

  FOR LIGHT ICING: LATE THIS EVENING AND OVERNIGHT NORTH OF A NEOSHO
  TO SALEM LINE.

  DISCUSSION:

  LOW-LEVEL MOISTURE TRANSPORT AHEAD OF A LOW PRESSURE SYSTEM OVER
  THE TEXAS PANHANDLE WILL BRING SOME MODEST INSTABILITY TO PORTIONS
  OF SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON
  AND TONIGHT. AN ARCTIC COLD FRONT WILL REACH THE REGION BY
  EARLY EVENING...A FEW THUNDERSTORMS MAY BE TRIGGERED ALONG
  AND JUST AHEAD OF THIS FRONT. ANY STORMS WHICH FORM ARE EXPECTED
  TO REMAIN BELOW SEVERE LIMITS. HOWEVER...SOME SMALL HAIL IS
  POSSIBLE DUE TO LOW FREEZING LEVELS.

  TEMPERATURES WILL FALL SHARPLY OVERNIGHT AS THE STRONG COLD FRONT
  SWEEPS ACROSS THE AREA.  PRECIPITATION BEHIND THE FRONT WILL
  CHANGE TO FREEZING RAIN...POSSIBLY MIXED WITH SLEET THIS EVENING
  NORTH OF A NEVADA TO OSAGE BEACH LINE AS THE SHALLOW COLD AIRMASS
  PUSHES SOUTH. AFTER MIDNIGHT...PRECIPITATION IS EXPECTED TO BECOME
  FREEZING DRIZZLE DURING THE EARLY MORNING HOURS. RAIN WILL CHANGE
  OVER TO FREEZING RAIN AND FREEZING DRIZZLE ALONG THE INTERSTATE 44
  CORRIDOR AFTER MIDNIGHT.  MINOR ACCUMULATIONS LESS THAN ONE
  QUARTER OF AN INCH ARE POSSIBLE.  ICE WILL INITIALLY ACCUMULATE ON
  ELEVATED OBJECTS.  SLICK SPOTS WILL DEVELOP ON ROADS...ESPECIALLY
  BRIDGES AND OVERPASSES...LATE TONIGHT AS TEMPERATURES FALL BELOW
  FREEZING ACROSS MUCH OF THE OZARKS.

  ADDITIONAL INFORMATION:

  A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT AND EARLY
  WEDNESDAY MORNING FOR THE MISSOURI OZARKS AND FAR SOUTHEAST
  KANSAS NORTH OF A NEOSHO TO SALEM LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AREAS OF FREEZING DRIZZLE WILL LINGER OVER THE REGION WEDNESDAY
  MORNING...THEN TAPER OFF BY AFTERNOON. MORNING COMMUTERS SHOULD
  EXPECT A FEW SLICK SPOTS ON AREA ROADS AS THEY HEAD OFF TO WORK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Vernon

When
March 4, 11:00 PM CST
Where
Vernon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Winter Storm, Barton

When
March 4, 11:00 PM CST
Where
Barton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Winter Storm, Cedar

When
March 4, 11:00 PM CST
Where
Cedar forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
March 4, 11:00 PM CST
Where
St. Clair forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
March 5, 12:30 AM CST
Where
Benton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Winter Storm, Hickory

When
March 5, 12:30 AM CST
Where
Hickory forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
March 5, 12:30 AM CST
Where
Polk forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
March 5, 12:30 AM CST
Where
Dallas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Winter Storm, Laclede

When
March 5, 12:30 AM CST
Where
Laclede forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Winter Storm, Camden

When
March 5, 1:30 AM CST
Where
Camden forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
March 5, 1:30 AM CST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

Winter Storm, Miller

When
March 5, 1:30 AM CST
Where
Miller forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Winter Storm, Maries

When
March 5, 1:30 AM CST
Where
Maries forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346518, 5346519, 5346520, 5346521, 5346522, 5346523, 5346524, 5346525, 5346526, 5346527, 5346528, 5346529, 5346530.